Nebraska, 2008

Hail in Nebraska, June 3, 2008

June 3, 2008 · NWS GID · 1 event in 1 county or zone

Another upper level disturbance crossing the region aided in the development of thunderstorms over the High Plains, some of which drifted into south central Nebraska during the overnight hours. Modest instability and shear allowed some of these storms to become strong to severe, with one storm dropping quarter to golf ball size hail over Grand Island in Hall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Another upper level disturbance crossing the region aided in the development of thunderstorms over the High Plains, some of which drifted into south central Nebraska during the overnight hours. Modest instability and shear allowed some of these storms to become strong to severe, with one storm dropping quarter to golf ball size hail over Grand Island in Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 12:04 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 3, 12:04 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
104 AM CDT TUE JUN 3 2008

.AVIATION...06Z KGRI TAF. THE WILL BE A LOW CONFIDENCE FORECAST
FOR CEILINGS FOR THE REST OF THE NIGHT. WIDE FLUCTUATIONS COULD
OCCUR AS THERE IS NOT A SOLID CEILING AT ANY LEVEL THUS FAR. TIMED
CURRENT THUNDERSTORMS TO THE WEST TO ARRIVE AT 08Z. VISIBILITY WILL
ALSO BE DICEY BY THEN. ENDING OF PRECIPITATION WILL ALSO BE TRICKY
AND CONFIDENCE IS LOW FOR THIS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT MON JUN 2 2008/

AVIATION...00Z TAF. REALLY AWAITING THUNDERSTORM DEVELOPMENT
TONIGHT...WHICH WILL DETERMINE CONDITIONS. AT THIS TIME...EXPECT
STORMS TO INCREASE NEAR OR SHORTLY AFTER SUNSET WITH LOW LEVEL
JET RIDING OVER THE FRONT TO THE SOUTH. INCLUDED A TEMPO GROUP
FOR TSRA LATE IN THE EVENING...AND A CATEGORICAL TSRA FOR 3 TO
4 HOURS OVERNIGHT. WHILE THE TSRA WILL MOVE EAST...MVFR TO IFR
CIGS AND VSBYS ARE LIKELY OVERNIGHT AND THROUGH THE FIRST HALF
OF THE DAY TUESDAY...BEFORE SOME IMPROVEMENT IN CIGS TAKES HOLD.

PREV DISCUSSION... /ISSUED 302 PM CDT MON JUN 2 2008/

SHORT TERM...FOCUS IS ON THE POTENTIAL FOR ANOTHER ROUND OF SEVERE
WEATHER THIS EVENING INTO TONIGHT.  THE FIRST BATCH OF CONVECTION
THIS MORNING WHICH PRODUCED BASEBALL SIZE HAIL HAS SHIFTED EAST INTO
EASTERN KANSAS AND MISSOURI.  AT THIS TIME WE ARE IN THE LULL
BETWEEN ACTIVITY AS STORMS ARE EXPECTED TO REFIRE TO OUR WEST AND
SOUTH LATER THIS AFTERNOON AND EVENING.  THE WARM FRONTAL BOUNDARY
IS ORIENTED ACROSS CENTRAL KANSAS WITH THE SURFACE LOW LOCATED IN
SOUTHEAST COLORADO.  MOISTURE IS PLENTIFUL TONIGHT WITH DPS WELL
INTO THE 60S TO THE LOWER 70S SOUTH...SREF INDICATING MU CAPES ON
THE ORDER OF 2000 TO 3000 J/KG AND BULK EFFECTIVE SHEAR OF 40 TO
50KTS.  THE ATMOSPHERE WILL BE FAVORABLE FOR SUPERCELLS AND IF
MORNING TRENDS ARE ANY INDICATION HAIL THE SIZE OF BASEBALLS OR
SOFTBALLS ARE POSSIBLE...WINDS OF 60 MPH OR GREATER...AND EVEN TORNADOES
ARE A CONCERN IN THE VICINITY OF THE BOUNDARY. PRECIPITABLE WATER
VALUES AGAIN AVERAGE AN INCH TO AN INCH AND A HALF AND HEAVY
RAINFALL IN THE STORMS MAY LEAD TO SOME FLOODING PROBLEMS. HAVE
HELD OFF ON THE FLASH FLOOD WATCH FOR NOW AS MODELS ARE NOT
HANDLING CONVECTION WELL AND ITS STILL DIFFICULT TO PINPOINT THE
BEST LOCATION FOR POPS ATTM MUCH LESS A FFA HEADLINE. IF
CONFIDENCE WERE HIGHER IN POPS...WOULD NOT HAVE A PROBLEM WITH THE
FFA. WILL STILL CONTINUE TO MENTION HEAVY RAIN AND POTENTIAL HYDRO
ISSUES IN THE HWO.

THUNDERSTORMS TONIGHT SHOULD ORGANIZE INTO AN MCS AND CONTINUE
THROUGH THE OVERNIGHT HOURS AIDED BY A 60KT LOWLEVEL JET...WITH THE
MAIN STORM HAZARDS THROUGH THE NIGHT BEING LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL.  WOULD NOT BE SURPRISED TO SEE THE STORMS
LINGER INTO THE MORNING TUESDAY FOR A FEW HOURS...SIMILAR TO THE
STORMS EARLIER TODAY.

THE FRONTAL BOUNDARY PUSHES TO OUR SOUTH BY MIDDAY TUESDAY AND WE
SHOULD SEE A PERIOD OF DRY WEATHER.  THIS DRY WEATHER LOOKS TO BE
RELATIVELY SHORTLIVED WITH THE DEVELOPMENT OF HIGH PLAINS CONVECTION
ORGANIZING TO OUR WEST TUESDAY EVENING AND APPROACHING OUR WESTERN
CWA TUESDAY NIGHT.  CONVECTION WILL BE DEPENDENT UPON WHAT HAPPENS
TONIGHT...BUT ALL IN ALL IT LOOKS ACTIVE FOR THUNDERSTORMS AND
SEVERE WEATHER.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERN WILL
BE THUNDERSTORMS.

WITH AN UPPER LOW DIGGING IN THE WEST THERE WILL BE SOUTHWEST FLOW
THAT SHOULD BE ACTIVE AS IT SENDS OUT WAVES ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. A SURFACE LOW PRESSURE SYSTEM SETS UP
JUST TO THE SOUTH WITH THE WARM FRONT THROUGH THE FORECAST AREA AND
A TRIPLE POINT IN NORTH CENTRAL KANSAS. CAPE VALUES OF 2000 TO 4000
J/KG AND EFFECTIVE BULK SHEAR OF OVER 60 KTS...THIS SHOULD BE A GOOD
SET UP FOR ANOTHER ROUND OF SEVERE WEATHER. THE UPPER LOW WILL SWING
THROUGH THE AREA THURSDAY AND THURSDAY NIGHT WITH THE POTENTIAL FOR
MORE THUNDERSTORMS ACROSS THE AREA.

BY FRIDAY THE UPPER LOW IS MOVING INTO THE GREAT LAKES AND THE
PRECIPITATION SHOULD COME TO AN END. ONCE AGAIN...THIS BREAK IN THE
WEATHER IS SHORT LIVED WITH THE NEXT LOW DEVELOPING IN THE WESTERN
CONUS. A WEAK WAVE SLIDES ACROSS SATURDAY NIGHT WITH A CHANCE FOR
THUNDERSTORMS...BUT A STRONGER WAVE MOVES IN SUNDAY NIGHT WITH THE
SURFACE LOW JUST TO THE SOUTH AND A WARM FRONT DRAPED ACROSS THE
AREA. THIS WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jun 2, 6:09 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT MON JUN 2 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-031200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
709 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS EVENING AND
OVERNIGHT ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
THUNDERSTORMS ARE MOST LIKELY TO DEVELOP AFTER 10 OR 11 PM...AND
CONTINUE OVERNIGHT. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF
GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN
IN EXCESS OF ONE INCH IS ALSO POSSIBLE...THUS CREATING A POTENTIAL
FOR FLASH FLOODING FOR MUCH OF OUR WATER LOGGED REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY INTO TUESDAY NIGHT.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS LOOKS POSSIBLE
WEDNESDAY AFTERNOON TO EVENING ACROSS THE OUTLOOK AREA AS A WARM
FRONT IS SHOWN TO STALL NEAR THE KANSAS...NEBRASKA BORDER. LARGE HAIL
AND DAMAGING WINDS ALONG WITH TORNADOES...SOME STRONG...ALL LOOK
POSSIBLE.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON
THURSDAY BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THERE ARE ALSO THUNDERSTORMS EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR A TIME TONIGHT IN THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 3, 12:47 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
147 AM CDT TUE JUN 3 2008

NEZ046-060-061-030715-
BUFFALO-DAWSON-SHERMAN-
147 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EXTREME SOUTHWESTERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  EAST CENTRAL DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MILLER...OR 18 MILES EAST OF
LEXINGTON...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AMHERST BY 200 AM CDT
  PLEASANTON BY 215 AM CDT

SMALL HAIL...AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

HEINLEIN
Special weather statement, Jun 3, 1:11 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
211 AM CDT TUE JUN 3 2008

NEZ047-048-061>063-030745-
BUFFALO-HALL-HAMILTON-HOWARD-MERRICK-
211 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POOLE...OR 16 MILES NORTHEAST OF KEARNEY...
AND MOVING EAST AT 38 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAIRO BY 235 AM CDT
  ALDA BY 245 AM CDT

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jun 3, 1:27 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
227 AM CDT TUE JUN 3 2008

NEZ047-048-061>063-030800-
BUFFALO-HALL-HAMILTON-HOWARD-MERRICK-
227 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CAIRO...OR 21 MILES WEST OF
GRAND ISLAND...AND MOVING EAST AT 36 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CAIRO BY 240 AM CDT
  ALDA BY 250 AM CDT
  GRAND ISLAND BY 255 AM CDT
  PHILLIPS BY 300 AM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 3, 1:29 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
229 AM CDT TUE JUN 3 2008

NEZ060-061-073-074-030800-
BUFFALO-DAWSON-KEARNEY-PHELPS-
229 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF KEARNEY.
  EXTREME SOUTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ELM CREEK...OR 12 MILES NORTH OF
HOLDREGE...AND MOVING EAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ODESSA BY 240 AM CDT
  KEARNEY BY 300 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 253 AND 281.

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jun 3, 1:49 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
249 AM CDT TUE JUN 3 2008

NEZ048-062-063-030815-
HALL-HAMILTON-MERRICK-
249 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALDA...OR 9 MILES WEST OF GRAND ISLAND...AND
MOVING EAST AT 33 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND BY 300 AM CDT
  GRAND ISLAND BY 305 AM CDT
  PHILLIPS BY 315 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 310 AND 315.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jun 3, 1:53 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
253 AM CDT TUE JUN 3 2008

NEZ047-048-062-063-030830-
HALL-HAMILTON-HOWARD-MERRICK-
253 AM CDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EXTREME SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.
  WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALDA...OR 7 MILES WEST OF GRAND ISLAND...AND
MOVING EAST AT 28 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND BY 305 AM CDT
  PHILLIPS BY 320 AM CDT
  CHAPMAN BY 330 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 35 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
June 3, 2:03 AM CST to 2:12 AM CST
Where
Hall County, 1.04 mi W of Grand Is to 1.75 mi ESE of Grand Is
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.920, -98.370

Quarter to golf ball size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112838.